Ventricular Tachycardia from Factors Precipitating Hypocalcemia

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 97810

Case Presentation:

A 78–year–old man with metastatic follicular thyroid cancer status post thyroidectomy and radioactive iodine ablation in 2008 was admitted to the hospital for atypical chest pain and back pain for 2 weeks. He had a past history of atrial fibrillation on anticoagulation, diastolic congestive heart failure, hypocalcemia on calcitriol, and anxiety. The patient ruled out for acute coronary syndrome by EKG and by cardiac enzymes, and a lexiscan myoview showed no active ischemia. A CT angiogram of the chest was negative for pulmonary embolism, but showed a new lytic lesion of T7 along with 10–mm right upper lobe nodule. An MRI of the thoracic spine confirmed metastatic disease in T7, T9, T10 and in the R 12th rib. The patient had persistent pain and anxiety, and a palliative care consult recommended intravenous pamidronte for alleviating his bone pain and quetiapine to alleviate anxiety. Acutely after his first palliative radiation, he developed pulseless ventricular tachycardia, which after one shock and a round of CPR converted to sinus rhythm with spontaneous circulation. He was intubated during the code and upon transfer to ICU, his laboratory data included Ca 8.3 mg/dL (normal 8.9–10.3 mg/dL), albumin 3.7 (normal 3.3–4.8 g/dL), Mg 1.9 mg/dL (normal 1.8–2.3 mg/dL), K 3.7 meq/L (normal 3.6–5.0 meQ/L) , ionized calcium 1.08 mmol/L (normal 1.09–1.33 mmol/L), and an EKG showing nonspecific T wave changes and a QTc of 570 ms. His EKG on admission had a QTc of 466 ms. In the ICU the patient had a second episode of polymorphic ventricular tachycardia, shocked again to normal sinus rhythm with the presence of spontaneous circulation. Laboratory data following the second code showed Ca 7.2 mg/dL, K 3.8 mg/dL, Mg 2.5 mg/dL, and the ABG: 7.59/ 24/24/153. The EKG at that time showed a QTc 557. The patient was started on amiodarone, calcium and potassium were repleted, and citalopram and quetiapine were discontinued. A cardiology consultation agreed that there were no ischemic changes to explain the arrest and the prolonged QTc was the most likely explanation. With correction of the calcium and potassium the patient had no further episodes of VT. Calcium levels increased from 7.2 to 9.0, QTc improved from 634 msec to 495 msec at discharge. After modifying his treatment, patient had no recurrence of his arrhythmia and was discharged home after a few days in the telemetry unit.

Discussion:

This patient had multiple factors that increased his Qt interval, including his baseline hypocalcemia, pamidronate inducing additional hypocalcemia, citalopram, quetiapine, hypokalemia, and respiratory alkalosis from anxiety. Rapid identification of the problem corrected these issues.

Conclusions:

Pamidronate and hypocalcemia should prompt close observation of the Qtc interval.

To cite this abstract:

Bellani D, Burdge K, Amorese L, Martinez S. Ventricular Tachycardia from Factors Precipitating Hypocalcemia. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97810. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/ventricular-tachycardia-from-factors-precipitating-hypocalcemia/. Accessed November 18, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.